Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Grand Rapids, MI

September 7, 2001Barry County, Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 7, 2001, 5:16 PM EDT for Barry County, Ionia County, Michigan. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 5:16 PM EDT (21:16 UTC)
Expired
Sep 7, 2001, 6:15 PM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Barry County, MI, Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 5:18 PM EDTThunderstorm Wind 53 ESaranac, MI
Sep 7, 5:20 PM EDTThunderstorm Wind 60 EDelton, MI
Sep 7, 5:40 PM EDTThunderstorm Wind 53 ENashville, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS53 KGRR 072117
SVRGRR
MIC015-067-072215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
516 PM EDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 615 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  BROKEN LINE OF SEVERE THUNDERSTORMS FROM 3 MILES WEST OF SARANAC
  TO 3 MILES EAST OF DELTON...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   DOWLING AROUND 525 PM EDT
   ORLEANS AROUND 535 PM EDT
   LAKE ODESSA...WOODLAND AROUND 540 PM EDT
   IONIA AROUND 545 PM EDT
   NASHVILLE AROUND 550 PM EDT
   PALO AROUND 555 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:05 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 7, 4:05 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT FRI SEP 7 2001

SCATTERED SHRA/TSRA SHOULD CONTINUE INTO THE EVENING HOURS BEFORE
BEST HEATING IS LOST.  LINE OF STORMS OVER WISCONSIN WAS WEAKENING
AS IT PULL AWAY FROM BEST DYNAMICS WITH THE LOW LEVEL JET PUSHING
INTO THE U.P.  STILL... NORTHWESTERN COUNTIES COULD GET CLIPPED BY
THIS ACTIVITY THIS EVENING.  MEANWHILE CURRENT LAPS CAPES OVER FAR
SOUTHERN MI HAS ROCKETED UP TO 2500 J/KG AND SCATTERED INDIANA
CONVECTION SHOULD SPREAD INTO THE CWA THIS EVENING.  NEXT IN THE
SERIES OF SHORT WAVES TO TRACK INTO THE UPPER MIDWEST BY EARLY
MORNING.  LOW LEVEL JET ASSOCIATED WITH THIS FEATURE IS POINTING
TOWARD CENTRAL LAKE MICHIGAN BY DAYBREAK.  WEAK SPEED MAX AT H3
PULLS NORTHWARD ACROSS LAKE MICHIGAN BY MORNING WHICH SHOULD PRODUCE
SOME UPPER DIVERGENCE.  WILL GO WITH LIKELY POPS OVER THE
NORTHWESTERN COUNTIES DUE TO THIS ONE/TWO PUNCH OF PCPN...ELSEWHERE
WILL CARRY CHC POPS.  WITH DEW POINTS HOVERING AROUND 70 TEMPS
SHOULD NOT FALL BLO THIS MARK TONIGHT.

SATURDAY SHOULD BE A SIMILAR DAY AS TODAY WITH SCATTERED CONVECTION
AROUND DURING THE EARLY MORNING WITH THE ABOVE MENTIONED SHORT
WAVE.  THIS WAVE AND ITS LOW LEVEL JET PULLS NORTHEAST INTO LAKE
SUPERIOR BY LATE DAY...WHICH SHOULD ONCE AGAIN SPELL A BREAK IN THE
PCPN FOR SW MI.  AMOUNT OF SUNSHINE WILL AGAIN BE A TOUGH CALL AS
LOW LEVEL MOISTURE CONTINUES TO DEEPEN THRU THE DAY.  THIS WILL HAVE
A MAJOR AFFECT ON THE TEMP FORECAST AS WELL AS THE CHC FOR SCATTERED
CONVECTION REDEVELOPING DURING AFTERNOON HEATING.  WILL GO MIDDLE OF
THE ROAD FOR NOW...TEMPS AROUND 80...MOSTLY CLOUDY/PARTLY
SUNNY...WITH CHC POPS.

SURFACE COLD FRONT FINALLY MAKES IT INTO THE CWA LATE SATURDAY
NIGHT.  LACK OF ANY UPPER SHORT WAVE...LOW LEVEL JET...OR UPPER JET
DYNAMICS WITH THE FRONTAL PASSAGE LEADS ME TO BELIEVE
SHOWERS/THUNDERSTORMS SHOULD BE SCATTERED WITH THE NIGHT TIME
FRONT.  CHC POPS ONCE AGAIN.

BY SUNDAY THE COLD FRONT SHOULD SLIDE EAST AS THE UPPER TROF STILL
LURKS TO OUR WEST.  SUBSIDENCE AND NVA MOVES ACROSS THE REGION EARLY
DURING THE DAY LEADING TO PARTIAL CLEARING BEHIND THE FRONT.  AGREE
WITH ETA/S EVOLUTION OF YET ANOTHER WAVE WRAPPING AROUND THE BASE OF
THE UPPER TROF AND HEADING OUR WAY BY LATE DAY.  WILL CARRY CHC POPS
IN THE FAR SOUTHERN COUNTIES FOR AFTERNOON/EVENING SHOWERS RETURNING
AS GOOD ISENTROPIC LIFT IS SHOWN JUST SOUTH OF THE CWA BY 00Z.  BEST
LIFT MOVES ACROSS THE SOUTHERN PORTION OF THE CWA OVERNIGHT...WHERE
LIKELY POPS WILL BE USED...CHC POPS NORTH.  TEMPS WILL REMAIN
MODERATE AS COOLEST AIR WILL NOT MOVE IN UNTIL UPPER TROF HAS
PASSED.

JK

EXTENDED FORECAST DISCUSSION...
EACH MODEL RUN SLOWS DOWN THE TRAILING WAVE ASSOCIATED WITH LATEST
LONGWAVE TROUGH MOVING THROUGH THE GREAT LAKES.  THE TREND ON MOST
OF THE MODELS IS FOR A SOUTHERN STREAM WAVE TO BE MORE CLOSED OFF
WITH EACH RUN. THIS TREND WOULD MOVE A DECENT SURFACE LOW NORTHEAST
INTO MICHIGAN IN THE MONDAY TIME FRAME.  THE ETA SEEMS STRONGEST
WITH THIS IDEA BUT THE CANADIAN...AVN...AND ETA HAVE ALL BEEN
TRENDING THAT WAY FOR SEVERAL RUNS IN A ROW NOW.  I FEEL STRONGLY A
WAVE WILL FORM ON THE FRONT SUNDAY... THEN MOVE ACROSS LOWER
MICHIGAN DURING MONDAY.  THIS WILL KEEP SOUTHWEST MICHIGAN IN THE
WARM AIR INTO MONDAY EVENING... AND KEEP THE POTENTIAL FOR VERY WET
THUNDERSTORMS GOING THROUGH MONDAY.  WITH SUBTROPICAL AIR IN PLACE
AND A POSSIBLE CLOSED UPPER LOW BRINGING SUBTROPICAL AIR OVER A
FRONTAL SYSTEM NEARLY STATIONARY OVER SOUTHWEST MICHIGAN... THE
THREAT FOR VERY HEAVY RAINFALL EXISTS MONDAY WITH THIS SYSTEM AND WE
WILL HAVE TO MONITOR THIS SYSTEM FOR THAT POTENTIAL.  THE GOOD NEWS
IS RIVER LEVELS ARE STILL LOW. SINCE THE SOUTHERN STREAM SEEMS TO
STAY IN CONTROL OF OUR WEATHER THROUGH THE WEEK... SO HIGH AND LOW
TEMPERATURES WILL BE WARMER THAN THE MRF MOS FORECASTS THROUGH THE
FORECAST PERIOD.  IT STILL SEEMS THERE WILL BE A DRY PERIOD TOWARD
THE MIDDLE OF THE WEEK... BUT THEN ANOTHER NORTHERN STREAM WAVE WILL
INTERACT WITH ANOTHER SOUTHERN STREAM WAVE TO BRING THE CHANCE FOR
MORE SHOWERS AND THUNDERSTORMS FRIDAY. SEEMS AT THIS TIME THAT
SOUTHWEST MICHIGAN WILL BE ON THE SOUTHERN EDGE OF THIS SYSTEM AND
GIVEN WHAT HAS BEEN HAPPENING OF LATE... I COULD SEE SOUTHWEST
MICHIGAN BEING DEEPER IN THE WARM AIR AND MOST OF THE FRIDAY
PRECIPITATION STAYING NORTH OF US.

WDM

.GRR...NONE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:22 AM EDTSevere Thunderstorm WarningGRRMuskegon38 min
Sep 7, 7:49 AM EDTSevere Thunderstorm WarningGRROttawa41 min
Sep 7, 8:00 AM EDTSevere Thunderstorm WarningGRRKent60 min
Sep 7, 5:41 PM EDTSevere Thunderstorm WarningGRREaton49 min
Sep 7, 5:46 PM EDTSevere Thunderstorm WarningGRRGratiot44 min
Sep 7, 6:12 PM EDTSevere Thunderstorm WarningGRRClinton48 min
Sep 7, 7:59 PM EDTSevere Thunderstorm WarningGRRJackson46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.